I'm 42 weeks in and haven't been taking anti-depressants and have been doing fine. During the first twelve weeks I did get tearful and tender at times, but that doesn't really bother me much, and it did pass. I don't believe I've been any crankier than before, and not as quick to anger either--although when I do get angry I can get pretty angry. Then again, I always could so it's hard to tell.
I also haven't suffered from insomnia so maybe it's helped that I'm getting at least a full eight hours of sleep a night.
No, not everyone on interferon and ribavirin takes anti-depressants. Were you depressed when they put you on them? Or do you have a history of depression or such? I think doctors will often prescribe anti-depressants as a precautionary measure for people with a history of depression or certain mental illnesses.
However, if you don't feel depressed and didn't before you started taking the anti-depressants, and you have no history of depression, I would certainly broach the subject of going off them with your doctor, if they're making you feel lousy.
My husband is in his 8th week of treatment and while, like GreatBird, he has been more emotional than usual, and a bit irritable at times, he is not depressed and has not gone on them. But his health care team did offer them to him the very first instant he mentioned mood changes -- they want to bee extra-careful because some people do get very depressed on treatment, and the anti-depressants can take a while to kick in.
I am on week 26 and I haven't had anything. At times I wonder if I should! Most every time I suffer with any mood problems, they pass. It has never been constant for me, just bouts that I have been able to ride out.
I take omega 3's (fish oil), with Dr.'s o.k. I think it helps.
Hope it goes well for you.
i'm a college student and i went through 48 weeks of treatment, it has been a sad and alone time for me. now i'm still trying to recover 5 months post treatment. i refused AD bc i didn't want to be hooked on it at such a young age, i want to live my own life and i trusted myself. you have to be positive even if you don't feel like it most of the time. treatment was a tough journey, but you just to have be hopeful and go in determined.
Did 10 months of Tx without them. I would caution on not stopping them quickly or if you're at risk of extreme depression.
I struggled with a few bouts of extreme depression and riba-rage during my TX, but more so out of frustration I think, especially when things turned and it began to look like Tx was not going to work after 10 months trying to give it a chance after my first doc mucked up my TX in the 3rd week.
But should you need them, best to find the right one before stepping onto the TX highway as it can be tough enough to keep things straight on TX without throwing another twist into the rollercoaster.
Have heart! I have not used any, but I have been meditating, going to work, resting and generally taking care of myself. Good luck!
I took them because I had irritability as the mood side effect and work with the public and could not afford to snipe at them (how interferon made me feel). I only required a half dose of lexapro to control my tongue but not make me feel weird or "not me". Have heard of lots of people who managed the irritability on their own. I can't say about depression. I think that if you are going to get one of the mood disturbances from the IFN, it will be the one you would naturally be prone to. My work can be frustrating so that's what hit me.
If my town had anywhere that trained in anger management skills or biofeedback I would have preferred that but just doesn't exist here. I had no trouble weaning off of the AD a month after end of treatment.
I did 48 weeks of treatment without anti-depressants. I did use an occasional (very occasional) xanax for anxiety when I was trying to sleep.
I am on week 18 of 24 weeks.
I have not been on mediciton for anything other than the hepc and anemia.
I do sometimes get a bit irritable when tired but nothing that I wouldn't feel if I had any typical illness like a cold or flue.
If, as you imply, you took mood 'elevators' prior to HCV treatment for a serious mood disorder, then at a minimum you should honestly discuss your situation with your doc and ensure you're monitored, whatever route you take.
Just because the previous med was lousy and made you hate it doesn't mean you can't find a different one that might be a better fit.
There's a widespread risk of mood disorder while on treatment, as evidenced by the black box warning about this. (Mind you, I haven't looked at a box for a while but presumably it's the same.) It can be extremely serious, so if you suffered from clinical depression before, it may surface during treatment.
Looking back on my forty-eight week treatment, I didn't ever run into a need for anti-depressants myself. Some people (possibly some doctors, too) strongly express the view that anti-depressants should be given prophylactically but I don't agree, based on my personal experience. The meds mostly made me bitchy, not depressed and I could handle (and even enjoyed) that.
Strangely enough, I only became depressed a couple of weeks after treatment but that's a different story due to some tangible realities in my life. Oddly enough, the treatment sheltered me by making me so pooped, I couldn't see past my nose and didn't care.
I was curous about weight loss.....Has anyone suffered weight loss without using anti-depreesants? I feel the anti-depressants suppress my appetite....Rols
this is my third (and FINAL round) and have never used AD's. The others have said it best.
I started a course of antidepressants. After the first (half) tablet I had a negative reaction (5% of people do on that particular brand). I discovered later that you need to find the anti-D that suits you; it may be that you need to change, but do so with your Dr's assistance.
I did manage to get through a six month tx without them after all; I won't say it was easy but, quite frankly, was a little shy of trying again. (I was referred to a psychiatrist who assisted me in making the choice and decided trying without them as he was 'on call' ready to assist me if I couldn't cope). Good luck.
hi,completed 30 shots so far and have not taken any anti depressants and been one of the few with no side effects up until now whilst on a 72 week therapy